Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Wilmington, NC

January 13, 2006Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 13, 2006, 11:47 PM EST for Horry County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2006, 11:47 PM EST (04:47 UTC)
Expired
Jan 14, 2006, 12:30 AM EST
In force
43 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 11:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 140448
SVRILM
SCC051-140530-
/O.NEW.KILM.SV.W.0005.060114T0447Z-060114T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1147 PM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1230 AM EST

* AT 1141 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF CONWAY...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LORIS AROUND 1210 AM...
   GREEN SEA AROUND 1215 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE. REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH
LITTLE OR NO ADVANCE WARNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3389 7867 3375 7919 3377 7923 3379 7924
      3388 7925 3391 7930 3393 7930 3425 7904
      3425 7903

$$

BACON
2 follow-up statements
000 
WWUS52 KILM 140512
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1212 AM EST SAT JAN 14 2006

SCC051-140530-
/O.CON.KILM.SV.W.0005.000000T0000Z-060114T0530Z/
HORRY SC-
1212 AM EST SAT JAN 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EST
FOR HORRY COUNTY...

AT 1207 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BAYBORO...OR 11 MILES NORTH OF CONWAY...MOVING NORTHEAST
AT 55 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING
FOR NORTHEAST SOUTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 700 AM EST SATURDAY MORNING FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

LAT...LON 3389 7867 3375 7919 3377 7923 3379 7924
      3388 7925 3391 7930 3393 7930 3425 7904
      3425 7903

$$

BACON
000 
WWUS52 KILM 140531
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1231 AM EST SAT JAN 14 2006

SCC051-140541-
/O.EXP.KILM.SV.W.0005.000000T0000Z-060114T0530Z/
HORRY SC-
1231 AM EST SAT JAN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR HORRY COUNTY WILL EXPIRE AT
1230 AM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING 
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3389 7867 3375 7919 3377 7923 3379 7924
      3388 7925 3391 7930 3393 7930 3425 7904
      3425 7903

$$

BACON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:53 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 13, 9:53 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
953 PM EST FRI JAN 13 2006

.SHORT TERM (OVERNIGHT)...
SQUALL LINE AHEAD OF COLD FRONT IS CURRENTLY MOVING ACROSS CENTRAL
NC/SC. THERE HAVE BEEN A FEW WARNINGS ISSUED BUT NO REPORTS OF
DAMAGE JUST YET. THE SEVERE WEATHER THREAT REMAINS AND THERE MAY BE
FUTURE WATCHES ISSUED BY SPC. CURRENT ZFP IN DECENT SHAPE BUT MAY
NEED TO BE CLEANED UP AS LINE MOVES CLOSER. ZONE UPDATES...IF
NEEDED...WILL BE ISSUED WHEN/IS POSSIBLE.

&&

.AVIATION...
STILL WAITING FOR CONVECTION TO POP OFF AROUND HERE. HAVE INCLUDED
TEMPO TSRA GROUPS AT ALL TERMINALS. EXPECT LINE OF STORMS TO BLOW
THROUGH AND BE OUT OF THE CWA BY 07Z. HAVE INCLUDED GUSTS UP TO 30
KT IN THOSE TEMPO GROUPS. SATURDAY WINDS WILL STAY HIGH WITH GUSTS
UP TO 25 KT IN THE MORNING AND EARLY AFTERNOON. CEILINGS SHOULD STAY
AROUND MVFR CONDITIONS...WHILE VSBYS WILL DROP TO IFR WHERE THE
HEAVIEST RAIN OCCURS. TIMING HAS PROVED TO BE A BIT TRICKY WITH
THESE TAFS.

&&

.MARINE...
COOLER SHELF WATERS AFFECTING WINDS SPEEDS/MIXING FOR THE MOMENT.
THE CORMP/USC BUOY OFF ONSLOW ONLY HAS SPEEDS AROUND 10 KNOTS...
WHILE THE FRYING PAN BUOY IS 20-25 KT WITH SEAS AROUND 6 FT.
NEVERTHELESS CONDITIONS WILL CONTINUE TO DETERIORATE AS THE
LOW-LEVEL JET SHIFTS ACROSS THE WATERS. SPEEDS ON THE KLTX VWP ARE
NOW UP TO 50 KT AT 2 KFT. PLAN TO CONTINUE WITH THE GALE WARNING. AS
THE FRONT MOVES THROUGH THE FLOW WILL VEER WEST AND WITH COLD AIR
ADVECTION TO SPREAD OVER THE WATERS SPEEDS WILL INCREASE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH NCZ087 UNTIL 06Z.
SC...TORNADO WATCH SCZ017-023-024-032-033-039 UNTIL 06Z.
MARINE...GALE WARNING...AMZ250-252-254-256 THROUGH MIDDAY
         SATURDAY.

&&

SHORT TERM...III
AVIATION...JAN
MARINE...PFAFF
Hazardous weather outlook, Jan 13, 6:33 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
633 PM EST FRI JAN 13 2006

NCZ087-SCZ017-023-024-032-033-039-141300-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
633 PM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1AM EDT. THUNDERSTORMS THIS
EVENING WILL BE STRONG TO SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.

AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-141300-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-
GEORGETOWN-
633 PM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED AHEAD OF A STRONG COLD FRONT THIS
EVENING. THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER FRIDAY NIGHT.

In the hours before

Special weather statement, Jan 13, 10:44 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1044 PM EST FRI JAN 13 2006

NCZ087-SCZ017-140445-
ROBESON-MARLBORO-
INCLUDING THE CITIES OF...LUMBERTON...BENNETTSVILLE
1044 PM EST FRI JAN 13 2006

...STRONG THUNDERSTORM MOVING THROUGH MARLBORO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTORM MOVING NORTHEAST ACROSS MARLBORO COUNTY. RESIDENTS
CAN EXPECT VERY HEAVY RAINFALL AND WIND GUSTS IN EXCESS OF 45 MPH.
AT 1045 PM THIS STORM WAS LOCATED ALONG A NORTH-SOUTH LINE FROM
BLENHEIM TO BENNETTSVILLE. THE EXTREME WESTERN SECTION OF ROBESON
COUNTY MAY ALSO BE AFFECTED BY THIS STORM.

MBB
Special weather statement, Jan 13, 11:04 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1104 PM EST FRI JAN 13 2006

SCZ039-046-140515-
WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...KINGSTREE...GEORGETOWN
1104 PM EST FRI JAN 13 2006

...STRONG THUNDERSTORM MOVING INTO WILLIAMSBURG AND GEORGETOWN COUNTIES...

AT 1100 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS MOST OF WILLIAMSBURG
COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS AND STRONG WINDS IN EXCESS OF 45 MPH. PEA SIZED HAIL
WILL ALSO BE POSSIBLE. THIS AREA OF STORMS WILL ALSO AFFECT
WESTERN GEORGETOWN COUNTY...ROUGHLY ALONG A LINE FROM LAMBERT TO
THE NORTHWESTERN CORNER OF THE COUNTY.

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 11:42 PM ESTSevere Thunderstorm WarningILMGeorgetown38 min
Jan 13, 11:56 PM ESTSpecial Marine WarningILM2 hr
Jan 14, 1:09 AM ESTSpecial Marine WarningILM66 min
Jan 14, 2:05 AM ESTSpecial Marine WarningILM85 min
Jan 14, 10:43 AM ESTWind AdvisoryILMDarlington, Dillon, Florence, Marion, Marlboro, Williamsburg8 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.